Idaho, 2015

Hail and Damaging Wind in Idaho, May 31, 2015

May 31, 2015 · NWS OTX · 3 events in 2 counties and zones

Severe thunderstorms moving northeast through Eastern Oregon moved into southern portions of the North Idaho Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Severe thunderstorms moving northeast through Eastern Oregon moved into southern portions of the North Idaho Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 3:47 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, May 31, 3:47 PM PST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
447 PM PDT SUN MAY 31 2015

.SYNOPSIS...
Thunderstorm chances this evening are expected to be more
confined to a small portion of southeast Washington and north
central Idaho. Thunderstorm chances will increase markedly Monday
and Tuesday as a strong upper level trough moves in from the
south. Some of the storms on Monday could be strong. Unsettled and
cooler weather will persist into the remainder of the work week
with a threat of showers and thunderstorms each day.

&&

.DISCUSSION...
This Afternoon and Tonight: Low pressure system currently off the
California coast near 37N/127W will continue to make its way
onshore late this evening/tonight. Dense cirrus clouds have been
streaming in from the south all day. Convection has recently
started to fire off across the Clearwater Mountains with an
isolated thunderstorms in the Blue Mountains. Expect more
convection to get going across northeast Oregon and travel into
southeast WA and the central ID panhandle late this afternoon and
evening. The last several runs of the HRRR have shown an area of
showers and thunderstorms developing and moving into the southeast
corner of WA and the central ID panhandle around 8pm. The runs
have also shown a gust front associated with the convection with
gusts as high as 50 mph. The only kink in this scenario is they
are waffling on where to place the gust front. It has varied from
the Tri-Cities to just south of the Camas Prairie. For now have
increased our chance of precipitation across this area from 8-11pm
and put in some general gusts to 20 mph. But if the gust front
stays together the aforementioned areas could see damaging winds
tonight. Definitely something we will be keeping an eye on as the
evening progresses. Moisture will continue to stream in through
the overnight hours with weak instability remaining across the
south. It will be priming the environment of what is to come
Monday... /Nisbet

...Severe Thunderstorms possible on Monday as well as Flash Flooding....

Significant pattern change is still expected during this period as
anomalously deep 500 mb low, currently off the NorCal coast,
moves northward toward the region. The models remain fairly
consistent with timing and move the associated shortwave trough
into central Oregon by morning and just north of the Washington-
Oregon border by afternoon. As the trough moves northward it still
is expected to attain a negatively tilted orientation...which is
typically a good indication for a potential severe weather event.
So how do we expect tomorrow to develop?

* Morning weather...Moisture and instability will continue to
  creep into southern Washington overnight as the mid-level flow
  backs to the south. Surprisingly the GFS and 12z NAM model
  solutions remain consistent in placing an unusually high amount
  of potential instability in the Blue Mountains by 12z. Surface
  CAPES ranging from 500-800 j/kg and MUCAPES of 1500-2000
  continue to be forecast in this region. Whether or not we can
  tap into that potential instability remains to be seen as there
  is a little bit of convective inhibition. However that may be
  overcome by very strong upper level difluence ahead of the
  incoming low with good mid- level ascent ahead of the trough.
  Given this setup we expect to see some elevated convection to
  move northward across the WA/OR border overnight and spread
  northward through the morning. It may not make it much north of
  Highway 2 by late morning. If the model stability indicies are
  correct, these storms would be stronger than what we typically
  see for the morning in this region. While we don't necessarily
  expect severe weather in the morning...it would not be
  surprising to get some small to moderate hail reports and
  perhaps some gusty winds. As is typically the case, this
  elevated convection will begin to taper off and weaken as it
  moves north into more stable air.

* Afternoon and evening weather...This is where we will likely see
  most of the weather action. As previously mentioned the upper
  level trough crosses the WA/OR border and brings rather strong
  ascent and deep ascent to most of the Inland NW. Meanwhile
  precipitable water values climb to just over an inch which is
  quite unusual for the first day of June. This increased moisture
  will lead to a rapid destabilization of the atmosphere
  especially if we receive good daytime heating. Since the morning
  convection should be nearing the Canadian Border by
  midday...there should be a good potential for sufficient
  afternoon heating. This results in widespread MUCAPES in the
  1500-2200 j/kg range which is about as good as it gets around
  here for instability. Most of this instability will occur over
  the eastern third of Washington, the Idaho Panhandle, and
  perhaps near the Cascades. The shear is not terrific with 0-6 km
  values generally topping out around 20-25 kts with the best
  values over the Panhandle. This is where we'd expect to see the
  biggest risk of severe weather, but given the forecast CAPES it
  could occur over the eastern third of Washington as well. The
  main threat based on the forecast sounding will be large hail,
  although we won't rule out strong gusts as well however the
  telltale inverted V sounding profile does not look likely. Aside
  from severe weather, the other risk will be flash flooding.
  Given the high precipitable water values over most of the region
  as well as relatively slow steering flow these storms will have
  the potential to produce flash flooding. In the Cascades the
  risk is the greatest as the steering flow in this area will be
  out of the southeast at a mere 5 mph or less. Needless to say
  the burn scars will be at risk. Over the Idaho Panhandle the
  steering flow also looks very weak. The threat of convection
  will persist well into the evening as the trough moves toward
  the Canadian Border. By this time most of the models consolidate
  the convection into a widespread band extending from the
  Cascades to the northern tip of the Idaho Panhandle. This is
  when we would expect to see the most widespread precipitation.
  By this point we couldn't rule out severe weather but it looks
  like we will rapidly transition to a heavy rain region. Based on
  this pattern, a flash flood watch may be necessary. fx

Monday night through Thursday night...The wet and unsettled weather
will continue over the Inland Northwest during the first half of the
work week. Widespread showers and scattered thunderstorms will
prevail overnight Monday and into Tuesday as the tap into deep
moisture (Pwats in the 1.00 inch range) continues. Mid-level
instability remains elevated overnight so nocturnal thunderstorms
will be possible but bulk shear decreases significantly overnight so
the threat of strong organized storms will be low.

By Tuesday night the trough weakens, the subtropical moisture fetch
is lost and Pwats diminish closer to a half inch which is normal for
this time of  year. Daytime heating will allow isolated to scattered
thunderstorms to develop during peak heating. Shear remains rather
low for most of the forecast area except for the southeast corner
where marginally higher values are forecast. The region will remain
under a broad cold pool aloft which will keep a chance of showers
and thunderstorms in the forecast through Thursday, but mainly over
the higher terrain. Daytime temperatures will start out slightly
below seasonal normals then gradually trend warmer through the week.
/Kelch

Friday through Sunday...Models are in good agreement that by next
weekend an upper ridge will build over the region with a cutoff
low over the Southwest US. As it does so 850mb temperatures warm
considerably to 22-24C by next Sunday. Given the good agreement
between the GFS, ECMWF, and Canadian models have gone a bit warmer
than MOS guidance with valley highs warming into the mid 80s to
mid 90s. With the ridge in place dry conditions are
expected...except for a small chance of lingering showers and
thunderstorms Friday afternoon/evening over the Idaho Panhandle
before the ridge builds in.  JW

&&

.AVIATION...
00Z TAFS: The atmosphere over the aviation area continues to
moisten with substantial destabilization and abundant triggering
mechanisms moving up from the south tonight and especially Monday
morning and through the day Monday. Of note are the thunderstorms
currently near KLWS and vicinity. This activity and additional
activity this evening are likely to impact that area over and
around KLWS with hail...heavy rain...infrequent lightning...and
gusty wind before subsiding close to 6Z Monday. As early as 12Z
Monday a strong front moves from south to north and is expected to
bring very powerful thunderstorms dropping hail and heavy rain
along with frequent lightning and very gusty wind over the
aviation area. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        60  77  53  67  50  68 /  10  70  70  50  30  20
Coeur d'Alene  58  78  52  65  49  67 /  10  80  80  60  60  30
Pullman        56  73  49  64  47  66 /  50  70  60  60  40  20
Lewiston       64  82  54  70  52  73 /  50  80  60  60  50  20
Colville       57  81  55  68  51  70 /  10  80  90  80  60  40
Sandpoint      54  77  53  65  49  67 /  10  80 100  70  70  60
Kellogg        56  75  50  63  46  66 /  10  90  90  80  70  30
Moses Lake     63  83  54  72  52  75 /   0  70  40  40  20  20
Wenatchee      64  79  54  70  52  72 /  10  70  70  50  20  20
Omak           57  81  54  69  50  71 /   0  70  90  80  30  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 31, 5:46 AM PST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KOTX
646 AM PDT SUN MAY 31 2015

IDZ001-002-WAZ034>038-041>044-011400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
646 AM PDT SUN MAY 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain and
near wildfire burn scars.

IDZ003-004-026-027-WAZ031>033-011400-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
646 AM PDT SUN MAY 31 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Afternoon thunderstorms are expected to develop over the higher
terrain in northeast Oregon this afternoon. Storm motion will be
to the northeast with developing thunderstorms possible for the
Northeast Blue Mountains over to the Central Panhandle Mountains.
This area will also includes the southern portion of the Palouse
down to the Camas Prairie. Some thunderstorms may become severe
with isolated large hail, damaging winds and heavy downpours all
potential hazards.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A low pressure system will bring a good chance for thunderstorms
across the region on Monday. Some storms could be strong to
severe producing large hail and damaging winds. Heavy rain is also
likely with these storms...increasing the risk of flash flooding
or debris flows, especially for areas located in steep terrain.

In the hours before

Special weather statement, May 31, 4:11 PM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT SUN MAY 31 2015

IDZ026-027-010115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
511 PM PDT SUN MAY 31 2015

...SPECIAL WEATHER STATEMENT...

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAIGMONT...OR 17 MILES SOUTHEAST OF LAPWAI...MOVING NORTHEAST AT 20
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...PECK...REUBENS AND MOHLER.

LAT...LON 4631 11664 4650 11639 4641 11630 4641 11619
      4630 11613 4623 11601 4621 11605 4621 11615
      4615 11620 4620 11643 4615 11647 4615 11651
TIME...MOT...LOC 0010Z 239DEG 18KT 4627 11649

RP
Special weather statement, May 31, 4:11 PM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
511 PM PDT SUN MAY 31 2015

IDZ026-027-010115-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES ID-LEWISTON AREA ID-
511 PM PDT SUN MAY 31 2015

...SPECIAL WEATHER STATEMENT...

AT 510 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRAIGMONT...OR 17 MILES SOUTHEAST OF LAPWAI...MOVING NORTHEAST AT 20
MPH.

THREE QUARTER INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KAMIAH...CRAIGMONT...NEZPERCE...PECK...REUBENS AND MOHLER.

LAT...LON 4631 11664 4650 11639 4641 11630 4641 11619
      4630 11613 4623 11601 4621 11605 4621 11615
      4615 11620 4620 11643 4615 11647 4615 11651
TIME...MOT...LOC 0010Z 239DEG 18KT 4627 11649

RP

The radar

The Spokane radar (KOTX), 184 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lewis

When
May 31, 5:30 PM PST to 5:40 PM PST
Where
Lewis County, Craigmont
Measured
0.75 in hail
Reported by
Public
Coordinates
46.230, -116.470

A Facebook post noted 0.75 inch hail fell in Craigmont, ID.

Thunderstorm Wind, Nez Perce

When
May 31, 8:00 PM PST to 8:10 PM PST
Where
Nez Perce County, Lewiston
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Utility Company
Coordinates
46.420, -117.020

Lewiston area utility company reported a number of tree limbs blown onto roads and into power-lines causing power outages between 8 PM and 1030 PM.

Hail, Lewis

When
May 31, 8:30 PM PST to 8:40 PM PST
Where
Lewis County, 3 mi S of Craigmont
Measured
0.88 in hail
Reported by
Public
Coordinates
46.187, -116.470

A member of the public reported hail ranging from nickel to quarter size falling 3 miles south of Craigmont, WA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569297, 569298, 569299.